Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 309, NWS Nashville, TN

June 15, 2003Perry County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 15, 2003, 4:40 PM CDT for Perry County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2003, 4:40 PM CDT (21:40 UTC)
Expired
Jun 15, 2003, 5:10 PM CDT
In force
30 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Perry County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
320 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WUUS54 KOHX 152140
SVRBNA
TNC135-152210-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
440 PM CDT SUN JUN 15 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN TENNESSEE

* UNTIL 510 PM CDT

* AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF LINDEN...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LINDEN AROUND 450 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

&&

LAT...LON 3570 8805 3552 8800 3558 8763 3579 8772

$$

JLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:55 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 15, 1:55 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
155 PM CDT SUN JUN 15 2003

UPDATE TO TWEAK CODED CITY NUMBERS

OHX RADAR SHOWING MOSTLY SHOWERS AND ISOLATED THUNDERSTORMS ACROSS
THE AREA AT MID AFTERNOON. THERE HAS BEEN VERY LITTLE IN THE WAY OF
LIGHTNING THUS FAR. FRONTAL BOUNDARY JUST SOUTH OF OHIO RIVER HAS
BECOME SO DIFFUSED ITS DIFFICULT TO EVEN FIND IT MUCH LESS CALL IT A
FRONT ANY LONGER. VERY LITTLE IN THE WAY OF DISCONTINUITY CAN BE
FOUND.

MODELS ARE SIMILAR IN KEEPING MOIST AND SOMEWHAT UNSTABLE AIRMASS
OVER THE REGION FOR THE NEXT SEVERAL DAYS BUT NOT MUCH IN THE WAY
OF FORCING TO KEY ON. NO DOUBT AFTERNOON HEATING WILL PLAY A ROLE
IN CONVECTION BUT ALSO EXPECT SOME NOCTURNAL TO OCCUR AS WELL.

FOR THE EVENING PACKAGE PLAN TO BACK OFF ON POPS A LITTLE FROM
PREVIOUS FORECAST AND GO WITH SOMETHING LIKE SCATTERED SHOWERS
AND POSSIBLY A THUNDERSTORM OVERNIGHT AND SAME FOR MONDAY. POPS IN
GENERAL HAVE BEEN RUNNING A LITTLE HIGH FOR WHAT IVE BEEN SEEING ON
RADAR LAST COUPLE OF DAYS.

PRELIMINARY NUMBERS:
NASHVILLE  67 82 67 83 67  3444
CROSSVILLE 66 80 66 80 65  4554

.BNA...NONE.

BOYD
01
Hazardous weather outlook, Jun 15, 5:30 AM CDT, 11 hours 10 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-161030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SUN JUN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THIS MORNING A SURFACE BOUNDARY AREA WAS LOCATED IN NORTHWEST MIDDLE
TENNESSEE AND WILL STAY AROUND THE MID STATE AREA THROUGH THURSDAY.
TODAY THIS FRONT WILL BRING A LIKELY CHANCE OF SHOWERS AND
THUNDERSTORMS TO MIDDLE TENNESSEE. ISOLATED EVENTS OF GUSTY WINDS...
HAIL...DANGEROUS LIGHTNING AND LOCALIZE HEAVY RAINFALL AMOUNTS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LITTLE CHANGE TO THE CURRENT WEATHER PATTERN IS EXPECTED THROUGH
THURSDAY.  MIDDLE TENNESSEE CAN EXPECT SCATTERED RAIN SHOWER AND
THUNDERSTORM ACTIVITY THROUGH THURSDAY. ISOLATED EVENTS OF
GUSTY WINDS...HAIL...DANGEROUS LIGHTNING AND LOCALIZE HEAVY RAINFALL
AMOUNTS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS UNLIKELY.

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:11 PM CDTFlash Flood WarningOHXWilliamson2 hr
Jun 15, 5:52 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis38 min
Jun 15, 5:56 PM CDTFlash Flood WarningOHXMarshall, Maury2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.